North Dakota, 2024

Hail and Damaging Wind in North Dakota, June 3, 2024

June 3, 2024 · NWS BIS · 2 events in 2 counties and zones

A trough moving into the region led to thunderstorms developing, with two becoming severe over southwestern North Dakota. One storm produced one-inch diameter hail near Reeder in Adams County, while another produced 60 mph wind gusts in far southwestern Sioux County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A trough moving into the region led to thunderstorms developing, with two becoming severe over southwestern North Dakota. One storm produced one-inch diameter hail near Reeder in Adams County, while another produced 60 mph wind gusts in far southwestern Sioux County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 3, 1:58 PM MST, 2 hours 27 minutes earlier. Its key messages:

  • Another round of thunderstorms this afternoon through Tuesday morning. A few storms could be severe this afternoon and this evening.
  • Strong northwest winds Tuesday through Thursday.
  • Seasonable temperatures expected through the week with slightly warmer temperatures possible late in the week.
Area forecast discussion, Jun 3, 1:58 PM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
358 PM CDT Mon Jun 3 2024

.KEY MESSAGES...

- Another round of thunderstorms this afternoon through Tuesday
  morning. A few storms could be severe this afternoon and
  this evening.

- Strong northwest winds Tuesday through Thursday.

- Seasonable temperatures expected through the week with
  slightly warmer temperatures possible late in the week.

&&

.DISCUSSION...
Issued at 203 PM CDT Mon Jun 3 2024

A potent storm system will track from the Pacific North west
this afternoon, across the Northern Rockies and close off into
a closed upper low as it moves into the southern Canadian
Prairie Provinces by Tuesday. Strong upper level divergence is
expected to develop over western ND this afternoon, while
increasing low level convergence develops along the
Montana/North Dakota border. The latest satellite imagery shows
an increasing cumulus field over southeast Montana and into the
western Dakotas. As far as potential convection this afternoon
and evening, not much has changed from this morning. Modest
500-1000 J/Kg MUCape with 30-40 knots of bulk shear will provide
the potential for a few strong to severe storms. As for the
storm mode, starting around 21 UTC the bulk shear is pretty much
perpendicular to a thermal trough the looks to develop along
the MT state line. A more stable airmass on satellite looks to
be situated from around Beach northward, and also looks to be
lifting to the north. Cumulus is building southwest and
expected to continue building northward this afternoon. This
could set the stage for a few discrete cells developing this
afternoon. Current CIN is pretty high over southwest into south
central ND, but you can see a min in the CIN poking into
southeast MT that should lift northward late this afternoon. The
SPC HRRR does show that CIN then increases quickly early this
evening. By this time the shear backs to the southwest and
trends to more parallel to the trough, but not completely, so
you could have a mixed mode of convection with a trend towards
a mixed or linear mode later in the evening and overnight as the
forcing increases with the approaching. However, CIN also
increased and elevated convection would be favored. Therefore
the best bet for strong to severe storms looks to be late
afternoon the southwest and possibly north into the west
central, depending on how the more stable atmosphere in
northwest ND erodes. All hazards would be possible here but the
window appears small. A few NUCAPS soundings over the Mondak
regions shows around 2000 J/KG cape in near Baker MT, but a nice
bump of mid level warming providing a nice C cap. A Buffalo SD
sounding showed a much more unstable atmosphere with MUCAPE
above 3000 J/KG but also with a cap, albeit a not as strong.
Both these soundings may be a bit warm for surface temperatures
as well. A sounding north of Dickinson shows a more modest 1000
J/KG MUCape but was less capped than those soundings to the
west. Not much vertical development of any CU at this time in
southeast Montana, but possibly will develop more with heating
and as cumulus meanders a bit farther east. Low level flow over
ND is more south to southeast, ahead of the thermal trough,
potentially yielding a longer residence time of any developing
updrafts. Will certainly need to monitor. As for the threats, we
mentioned all three, the tornado threat we think would be quite
early on in the convective development with strong surface
heating and some low level shear present. Large hail look to be
a threat if we could get a rotating mesocyclone. Otherwise, CAPE
in our local are seems less favorable for large hail compared
to farther south into South Dakota. Thus quarter size seems
reasonable. The wind threat would be more favored later on if we
get some liner convection or bowing segments. But also here,
the later we get into the evening, the more likely convection
would be elevated. Thus 60 mph also seems reasonable. The strong
shortwave will keep at least a small threat of strong winds as
convection moves into the central part of the state, but
overall, we think the severe potential would be quite a bit less
later and farther east, especially after around 10 PM and east
of the Highway 83 corridor.

Overall we think the NBM probabilities of convection may be a
bit high, especially this afternoon and early evening. However,
showers and thunderstorms should become more widespread (but not
severe hopefully) as we go through the late evening and
overnight hours.

Over central ND, ahead of the convection we could see some fog
develop again from the James River Valley to the Turtle
Mountains. However uncertainty in this is pretty high so we did
not include fog at this time. Late tonight and into Tuesday we
could also see some fog post convection but again, too uncertain
for any one area.

Showers and thunderstorms will exit the area on Tuesday with a
strong westerly surface flow moving in from the west. Tuesday
looks to be breezy over western North Dakota.

Wednesday, however, looks to be the most likely day for wind
highlights as a strong northwest surface flow develops beneath
the Canadian upper level low. At this time it looks like a wind
advisory will likely be needed for at least northern and western
portions of the forecast area, and possibly all of western and
central ND. The ECMWF continues to show a pretty good signal (80
percent probability) for significant winds and gusts over much
of the forecast area, with the 90 percent probability
approaching the northwest. With a strong upper jet in the area,
a case could be made for possible HWW criteria winds given the
strength of the winds aloft. There does seem to be quite a bit
of low and mid level cloudiness around and some upward motion
limiting the wind potential. Will need to monitor this as well.

Wind potential shifts into eastern ND on Wednesday, but breezy
to windy conditions could be felt over the central portion of
the state.

Beyond Wednesday we look to dry out with temperatures possibly
showing a small warming trend as we head towards the weekend.
Mid week will be more seasonable with 60s and 70s. Late in the
weekend into next week the warming trend could continue but high
NBM ensemble high temperature spreads increase so confidence in
anything warmer is not high at this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1227 PM CDT Mon Jun 3 2024

Fog has finally dissipated at KJMS and VFR conditions to begin
the 18Z TAF period at all TAF sites.

Thunderstorms will be the main forecast issue later this
afternoon and tonight as a potent upper level wave moves through
the region. Isolated thunderstorms are expected to develop this
afternoon over eastern MT/western ND and then become more
numerous as they spread east tonight and Tuesday morning. At
this time we focused mainly on the initial line of thunderstorms
that move through this evening and into the early overnight
hours, but there may be a couple rounds of convection. Any
storms would have the potential for MVFR-IFR visibilities and
MVFR ceilings in addition to strong wind gusts. In addition to
the convection, areas of fog are possible over eastern portions
of central ND, ahead of the convection. Then once convection
exits patchy fog could be possible at any TAF site. Tuesday
morning lingering showers and isolated thunder will exit from
west to east with strong west to northwest winds developing
towards the end of the TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...TWH
AVIATION...TWH
Hazardous weather outlook, Jun 3, 1:42 PM MST, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
342 PM CDT Mon Jun 3 2024

NDZ001>005-009>013-017>022-031>035-040>045-042045-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-Sioux-
342 PM CDT Mon Jun 3 2024 /242 PM MDT Mon Jun 3 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are likely this afternoon through
tonight across western and central North Dakota. A few of these
storms could be strong to severe with winds to 60 mph and hail to
the size of quarters.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northwest winds are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NDZ023-025-036-037-046>048-050-051-042045-
Wells-Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-
Dickey-
342 PM CDT Mon Jun 3 2024

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.
Another round of showers and thunderstorms this afternoon, lasting
through the night. Highs will be in the lower 80s with breezy with
south winds around 30 mph.
.DAY ONE...This Afternoon and Tonight

Thunderstorms are likely tonight. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong northwest winds are possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 3, 10:33 AM MST, 5 hours 52 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Bismarck ND
1233 PM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     Tstm Wnd Gst     3 ESE Jamestown         46.89N 98.65W
06/02/2024  M88 MPH          Stutsman           ND   Mesonet

            Measured wind gust from Jamestown ESS NDDOT
            station. Time estimated from radar.

0736 PM     Tstm Wnd Gst     8 ESE Marion            46.55N 98.17W
06/02/2024  M82 MPH          LaMoure            ND   Public

            Measured wind gust from private weather
            station.

0720 PM     Tstm Wnd Gst     3 S Marion              46.56N 98.33W
06/02/2024  M79 MPH          LaMoure            ND   Mesonet

            Updated 10 meter peak wind gust from NDAWN
            station Marion 2S. 71 mph gust at 3 meters.

0710 PM     Tstm Wnd Gst     Montpelier              46.70N 98.58W
06/02/2024  E70 MPH          Stutsman           ND   CO-OP Observer

            Strong winds observed, with numerous tree
            limbs down, some up to 4 inches in diameter.
            Heavy rain and hail of an unknown size also
            reported.

0715 PM     Tstm Wnd Gst     3 S Marion              46.56N 98.33W
06/02/2024  M67 MPH          LaMoure            ND   Mesonet

            10 meter measured gust at NDAWN station
            Marion 2S. 3 meter gust was 57 mph.

0500 PM     Tstm Wnd Gst     12 N North Lemmon       46.12N 102.13W
06/02/2024  E60 MPH          Adams              ND   Public

            Wind combined with small hail to shread
            leaves on trees. Was a pause in hail, now
            second storm is currently producing small
            hail.

0712 PM     Tstm Wnd Dmg     Marion                  46.61N 98.33W
06/02/2024                   LaMoure            ND   Local Official

            Relayed through Emergency
            Manager...Destructive thunderstorm winds in
            Marion caused two grain bins to lay over,
            some roofs to detach, and large evergreens
            to be uprooted. The town is without power,
            and some basements have taken on water.

0239 PM     Tornado          1 NNE Burnstad          46.41N 99.62W
06/02/2024                   Logan              ND   Public

            Photo of landspout tornado relayed from
            broadcast media. Unknown duration.

0248 PM     Tornado          5 S Woodworth           47.07N 99.30W
06/02/2024                   Stutsman           ND   Public

            Public report of stovepipe tornado south of
            Woodworth. Persisted for at least 10 minutes
            before becoming rain wrapped and caller lost
            visual confirmation.

0620 PM     Rain             Medina                  46.89N 99.30W
06/02/2024  M4.88 Inch       Stutsman           ND   Trained Spotter

            Observed by DAVIS station. Measured 4.5
            inches in manual gauge. Accompanied by
            pea-sized hail.

1201 AM     Rain             2 ESE Ypsilanti         46.78N 98.52W
06/03/2024  M2.56 Inch       Stutsman           ND   Mesonet

            Rain total for June 2 from NDAWN Ypsilanti
            2E station.

0330 PM     Rain             7 E Burnstad            46.39N 99.49W
06/02/2024  M2.40 Inch       Logan              ND   Trained Spotter

            Rained for about an hour. Culverts were
            observed to be running high, some fields
            beginning to wash out, with some water
            almost going over the roads. Some hail,
            mainly pea sized with some occasionally
            quarter sized, was also observed.

0700 AM     Rain             4 SE Jamestown          46.87N 98.65W
06/03/2024  M2.33 Inch       Stutsman           ND   Cocorahs

            Cocorahs station ND-SM-20 Jamestown 3.3 SE.

1201 AM     Rain             4 W Eldridge            46.91N 98.93W
06/03/2024  M2.14 Inch       Stutsman           ND   Mesonet

            Rain total from June 2 at NDAWN Jamestown
            10W station.

0600 AM     Rain             2 SSE Jamestown         46.88N 98.68W
06/03/2024  M2.00 Inch       Stutsman           ND   CO-OP Observer

            CO-OP Observer station JTWN8 Jamestown State
            Hospital.

0910 AM     Rain             7 S Crystal Springs     46.77N 99.48W
06/03/2024  M1.87 Inch       Kidder             ND   Mesonet

            Mesonet station JTNN8 ND ST GRASSLANDS
            JAMESTOWN 38WSW ND US.

0645 AM     Rain             1 SE Jamestown          46.90N 98.70W
06/03/2024  M1.80 Inch       Stutsman           ND   Cocorahs

            Cocorahs station ND-SM-19 Jamestown 0.6 S.

0818 AM     Rain             4 N Cathay              47.61N 99.41W
06/03/2024  M1.75 Inch       Wells              ND   Public

            Relayed through broadcast media. Total from
            Sunday June 2 storms.

0856 AM     Rain             3 NE Jamestown          46.93N 98.67W
06/03/2024  M1.65 Inch       Stutsman           ND   ASOS

            ASOS station KJMS Jamestown Airport.

0700 PM     Rain             5 SSW Jamestown         46.85N 98.76W
06/02/2024  M1.50 Inch       Stutsman           ND   Trained Spotter

            Reported lots of flooding in the area.
            Believes that rain amount is underreported
            due to heavy winds blowing it sideways.

0935 AM     Rain             Jamestown               46.91N 98.70W
06/03/2024  M1.39 Inch       Stutsman           ND   Mesonet

            Mesonet station JTUND Jamestown College.

0800 AM     Rain             Montpelier              46.70N 98.58W
06/03/2024  M1.33 Inch       Stutsman           ND   CO-OP Observer

            CO-OP Observer station MONN8 Montpelier.

0700 AM     Rain             3 ESE Montpelier        46.69N 98.52W
06/03/2024  M1.30 Inch       Stutsman           ND   Cocorahs

            Cocorahs station ND-SM-12 Montpelier 3.3
            ESE.

1201 AM     Rain             4 NNE Ludden            46.07N 98.10W
06/03/2024  M1.21 Inch       Dickey             ND   Mesonet

            Rain total for June 2 at NDAWN Oakes 4S
            station.

1201 AM     Rain             2 NNW Robinson          47.17N 99.80W
06/03/2024  M1.11 Inch       Kidder             ND   Mesonet

            Rain total from June 2 at NDAWN Robinson
            3NNW station.

1201 AM     Rain             3 S Marion              46.56N 98.33W
06/03/2024  M1.06 Inch       LaMoure            ND   Mesonet

            Rain total from June 2 at NDAWN Marion 2S
            station.

0800 AM     Rain             Ellendale               46.00N 98.53W
06/03/2024  M1.04 Inch       Dickey             ND   Cocorahs

            Cocorahs station ND-DC-8 Ellendale 0.3 WSW.

0330 PM     Hail             4 SSW Woodworth         47.09N 99.32W
06/02/2024  E2.00 Inch       Stutsman           ND   Trained Spotter

0323 PM     Hail             Goodrich                47.48N 100.12W
06/02/2024  M1.50 Inch       Sheridan           ND   Trained Spotter

            Winds around 15 miles per hour, very little
            rain observed. Hail fell for around 8
            minutes.

0600 PM     Hail             Jamestown               46.91N 98.71W
06/02/2024  E1.50 Inch       Stutsman           ND   Public

            Reported by spotter visiting downtown
            Jamestown. Also reported strong winds and
            heavy rain.

0300 PM     Hail             1 W Woodworth           47.14N 99.32W
06/02/2024  M1.00 Inch       Stutsman           ND   Public

            Relayed through social media. Time estimated
            from radar.

0300 PM     Hail             11 N Zeeland            46.12N 99.80W
06/02/2024  E1.00 Inch       McIntosh           ND   Trained Spotter

            2 minute duration. Also reported winds up to
            around 40 mph.

0330 PM     Hail             7 E Burnstad            46.39N 99.49W
06/02/2024  E1.00 Inch       Logan              ND   Trained Spotter

            Mostly pea sized hail with some quarter
            sized hail mixed in. Also rain around 2.4
            inches over the course of an hour, 2:30-3:30
            PM CDT. Culverts were observed to be running
            high, some fields beginning to wash out, and
            water almost went over the roads.

0501 PM     Hail             12 N North Lemmon       46.12N 102.16W
06/02/2024  M1.00 Inch       Adams              ND   Public

            Relayed through social media. Noted lots of
            hail, mainly marble sized, and that it came
            down very heavy.

0551 PM     Hail             1 ESE Jamestown         46.90N 98.69W
06/02/2024  M1.00 Inch       Stutsman           ND   Public

            Relayed through social media.

0630 PM     Hail             1 W Spiritwood          46.94N 98.52W
06/02/2024  E1.00 Inch       Stutsman           ND   Trained Spotter

            1.50 inches of rain fell in about 30 minutes
            as well.

0940 PM     Hail             7 NW Hannover           47.18N 101.54W
06/02/2024  E1.00 Inch       Oliver             ND   Public

            Late report.ARB Observer. Hail lasted from
            9:40-9:44 pm. Very windy but could not guess
            the speed.

0759 PM     Flood            2 W Cleveland           46.89N 99.16W
06/02/2024                   Stutsman           ND   Law Enforcement

            Runoff from heavy rain has flooded a portion
            of Interstate 94 approximately 2 miles west
            of Cleveland. The road is closed.

0621 PM     Flash Flood      Jamestown               46.91N 98.71W
06/02/2024                   Stutsman           ND   Trained Spotter

            Multiple photos were provided to the NWS
            showing flooding in the Jamestown area.
            Streets were flooded and cars in parking
            lots hat water up to the bottom of their
            doors. In addition, fields around Jamestown
            were also flooded.

&&
Local storm report, Jun 3, 1:22 PM MST, 3 hours 3 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
322 PM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     Hail             1 SSE Jamestown         46.90N 98.70W
06/02/2024  E1.25 Inch       Stutsman           ND   Public

            Lots of hail from peas to quarters in size,
            with some half dollar sized hail mixed in.
            Some damage to vegetation and to vehicles.

&&

JGA
Special weather statement, Jun 3, 3:32 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Bismarck ND
432 PM MDT Mon Jun 3 2024

NDZ043-032300-
Bowman ND-
432 PM MDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN BOWMAN COUNTY THROUGH
500 PM MDT...

At 432 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Scranton, or 11 miles southeast of Bowman, moving
north at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scranton, Bowman Haley Dam, and Buffalo Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4597 10323 4600 10336 4626 10333 4621 10306
TIME...MOT...LOC 2232Z 200DEG 20KT 4605 10326

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

ADAM
Special weather statement, Jun 3, 4:02 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Bismarck ND
502 PM MDT Mon Jun 3 2024

NDZ043-044-032330-
Adams ND-Bowman ND-
502 PM MDT Mon Jun 3 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BOWMAN AND
NORTHWESTERN ADAMS COUNTIES THROUGH 530 PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm near
Scranton, or 16 miles east of Bowman, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Scranton, Reeder, and Gascoyne.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4605 10311 4616 10318 4627 10289 4612 10277
TIME...MOT...LOC 2302Z 239DEG 19KT 4613 10307

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

ADAM

The radar

The Bismarck radar (KBIS), 176 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Adams

When
June 3, 4:25 PM MST to 4:27 PM MST
Where
Adams County, 4.34 mi NE of Reeder
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.160, -102.880

Thunderstorm Wind, Sioux

When
June 3, 6:10 PM MST to 6:13 PM MST
Where
Sioux County, 49.61 mi W of Selfridge
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.970, -101.960

Thunderstorm winds were estimated by the public.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193886, 1193887.